Fatal antimalarial-induced cardiomyopathy: Report of 2 cases

Morteza Azimian, Sakir H. Gultekin, Jessica L. Hata, James B. Atkinson, Kim A. Ely, Howard A. Fuchs, Bret C. Mobley

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Chloroquine and hydroxychloroquine are used to chronically treat certain rheumatologic diseases and are generally considered safe. We describe 2 patients with skeletal myopathy and fatal cardiomyopathy-uncommon and underrecognized adverse effects of these agents. Both patients developed arrhythmias and heart failure, and 1 patient had documented diaphragmatic involvement. Muscle specimens showed typical vacuolar myopathy (indicative of impaired autophagy) with myeloid bodies in both patients and curvilinear bodies in 1 patient. Antimalarial-induced cardiomyopathy should be considered in patients receiving these medications with otherwise unexplained muscle weakness or cardiac symptoms. Whether autophagy enhancers can be used to manage such myopathies merits investigation.

Original languageEnglish (US)
Pages (from-to)363-366
Number of pages4
JournalJournal of Clinical Rheumatology
Volume18
Issue number7
DOIs
StatePublished - Oct 1 2012

Keywords

  • autophagy
  • cardiomyopathy
  • hydroxychloroquine
  • myopathy

ASJC Scopus subject areas

  • Rheumatology

Fingerprint Dive into the research topics of 'Fatal antimalarial-induced cardiomyopathy: Report of 2 cases'. Together they form a unique fingerprint.

  • Cite this

    Azimian, M., Gultekin, S. H., Hata, J. L., Atkinson, J. B., Ely, K. A., Fuchs, H. A., & Mobley, B. C. (2012). Fatal antimalarial-induced cardiomyopathy: Report of 2 cases. Journal of Clinical Rheumatology, 18(7), 363-366. https://doi.org/10.1097/RHU.0b013e31826852db